Part 2062 / 118
Glasgow Coma Scale: eyes 4, verbal 5, motor 6
Add best eye 1–4, verbal 1–5 and motor 1–6 responses; totals run 3 to 15, and flexor posturing is abnormal flexion scoring 3.
WhyEach component records the best response to escalating stimuli: command or voice, then pain. Eyes: 4 spontaneous, 3 to speech or command, 2 to pain, 1 none. Verbal: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds or moaning, 1 none. Motor: 6 obeys, 5 localises, 4 withdraws, 3 abnormal flexion, 2 extension, 1 none. Withdrawal is a purposeful pull away from the stimulus; abnormal flexion is stereotyped decorticate posturing. Mouth opening and reflexes are not components, so the floor is 3 and the ceiling 15.
The trapFlexor posturing scores 3 not withdrawal. Flexor posturing mimics withdrawal, tempting 1+2+4 (6+1). Posturing is abnormal flexion scoring 3, not withdrawal 4 or extension 2, so no eye opening, moaning and posturing give 1+2+3=6. True withdrawal from a needle gives that total; eyes to command, sounds and localising give 3+2+5 (6+4).
EvidenceThe score sums the best eye, verbal and motor responses, capped at 4, 5 and 6, giving 3 to 15. The table separates withdrawal, 4, from abnormal flexion, 3, and grades incomprehensible sounds 2 and no eye opening 1.
Sources: Mayo reviewStoelting 8e
Clues · tap one to see the answerOpens eyes to pain, confused speech, localises pain. GCS?
11: 2 + 4 + 5
Eyes open to speech, inappropriate words, decorticate flexion to pain. GCS?
9; posturing is abnormal flexion, scoring 3
Common misconception That flexor posturing scores as withdrawal
Report a problem with entry 62: Glasgow Coma Scale: eyes 4, verbal 5, motor 6
Part 2063 / 118
ASIA impairment scale: A complete to E normal
A: no motor or sensation, including S4–5; B: sensation only; C/D: some motor, graded by key-muscle strength; E: normal motor and sensation.
WhyThe scale depends on sacral sparing. S4–5 are the lowest cord segments. If any sensation or movement survives there, some tracts still cross the lesion, so the injury is incomplete. If both are absent there, the injury is complete: grade A. An incomplete injury with sensation but no motor function is B. Once some motor function survives, strength decides: if more than half the key muscles below the level score under 3, it is C; otherwise it is D. Normal motor and sensory function is E.
The trapA means complete loss not best. The letter A sounds like a top mark, so people assume it means the best function. The scale runs the other way. A is a complete loss of motor and sensory function, and a cord with intact function is graded E.
EvidenceThe textbooks and the international standard agree on the grades. A is complete, with no motor or sensory function, including the lowest sacral segments. B to D are incomplete, with sacral sparing. C is when most key muscles score under 3. E is normal.
Sources: Barash 9eMiller 10eOutside our books: International Standards for Neurological Classification of Spinal Cord Injury: Revised 2019 (2021)
Clues · tap one to see the answerCord injury: sensation preserved including S4–5, no motor function below the level. ASIA grade?
B
What does ASIA grade A mean?
Complete: no motor or sensory function, including S4–5
Common misconception That grade A is the best function
Report a problem with entry 63: ASIA impairment scale: A complete to E normal
Part 2064 / 118
Hunt and Hess grade 4 (stupor, hemiparesis) carries 25-30% mortality
Hunt and Hess grade 4 (stupor, hemiparesis, early decerebration) carries 25–30% mortality. For mortality questions, use a mortality column, never survival.
WhyThe grade measures how badly the bleed has injured the brain, judged at the bedside from consciousness and motor signs. Headache, or a cranial nerve palsy alone, means limited injury. Mortality rises sharply once consciousness falls to stupor with hemiparesis, and it is highest with coma and rigidity. Stoelting tabulates mortality by grade. Miller tabulates survival by grade, a separate outcome, and gives 20% for grade 4. The two columns measure different things, so a mortality question takes Stoelting's figures.
The trap20 survival rate not mortality. 20 is tempting because a major text prints 20 beside grade 4. That column is survival, not mortality, so reading it as a death rate turns its meaning upside down. Stoelting's mortality for grade 4 is 25–30%, so 30 is the answer.
EvidenceMortality by grade: 0 unruptured aneurysm 0–2%; 1 minimal headache, no deficit 2–5%; 2 moderate–severe headache, cranial nerve palsy 5–10%; 3 drowsy, confused or mild focal motor deficit 5–10%; 4 stupor with significant hemiparesis or early decerebration 25–30%; 5 deep coma with decerebrate rigidity 40–50%.
Sources: Stoelting 8eMiller 10e
Clues · tap one to see the answerSAH patient is stuporous with marked hemiparesis. Hunt and Hess grade and mortality?
Grade 4; mortality 25–30%
One text prints 20% beside Hunt and Hess grade 4. Is that mortality?
No; it is survival. Mortality is 25–30%
Common misconception That the 20% figure is mortality
Report a problem with entry 64: Hunt and Hess grade 4 (stupor, hemiparesis) carries 25-30% mortality
Part 2065 / 118
Myasthenia gravis: postoperative ventilation predicted by disease duration, pyridostigmine dose, vital capacity and lung disease
Leventhal: myasthenia over 6 years scores 12, lung disease 10, pyridostigmine over 750 mg/day 8, vital capacity under 2.9 L 4; ≥10 predicts postoperative ventilation.
WhyLeventhal's 1980 score weights each predictor. Long-standing disease scores highest because it marks established weakness. Non-myasthenic lung disease removes respiratory reserve. A high pyridostigmine requirement signals poorly controlled disease. Low vital capacity reflects weak respiratory muscles. Duration alone (12) or lung disease alone (10) reaches the threshold; pyridostigmine (8) or vital capacity (4) needs a second factor. Miller's says the score now matters less because of better preparation and minimally invasive surgery, so treat it as a risk flag, not a certainty.
The trapVital capacity measures respiratory muscle strength. First-second forced expiratory volume is the usual marker of obstructive lung disease and general pulmonary risk, so it seems the right test. In myasthenia, risk depends on respiratory muscle strength, which vital capacity measures. Coexisting lung disease is scored from the history, not from that value.
EvidenceLeventhal's 1980 score gives 12 points for disease beyond 72 months, 10 for respiratory disease, 8 for pyridostigmine above 750 mg/day and 4 for vital capacity below 2.9 L. A total of 10 or more predicted prolonged intubation. Miller's says its relevance has since diminished.
Sources: Outside our books: Thymectomy in myasthenia gravis: proposal for a predictive score of postoperative myasthenic crisis (2014)Barash 9eMiller 10e
Clues · tap one to see the answerMyasthenic for thymectomy, disease for 8 years, no other factors. Leventhal points and prediction?
12 points; postoperative ventilation predicted
Which lung measure does the Leventhal score use?
Vital capacity below 2.9 L, 4 points
Common misconception That FEV1 is the scored measure
Report a problem with entry 65: Myasthenia gravis: postoperative ventilation predicted by disease duration, pyridostigmine dose, vital capacity and lung disease